Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 30, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 7, 2007, 2:30 AM CDT for Lyon County, Osage County, Shawnee County, Kansas. It was in force for 4 hr. 10 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 7, 2007, 2:30 AM CDT (07:30 UTC)
- Expired
- May 7, 2007, 6:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Lyon County, KS, Osage County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 2:40 AM CDT | FLASH FLOOD | 2 N Emporia, KS | REPORT OF WATER FLOWING OVER K-99 NORTH OF TOWN. THIS PORTION OF THE ROAD HAS BEEN BARRICADED BY LAW ENFORCEMENT. |
| May 7, 3:00 AM CDT | HEAVY RAIN 5.5 | 2 W Burlingame, KS | MEASURED RAINFALL WAS OVER THE LAST 10 HOURS. |
| May 7, 3:58 AM CDT | FLASH FLOOD | Topeka, KS | COUNTY DISPATCH NOW INDICATES THAT RESIDENCES SOUTH OF WASHBURN UNIVERSITY IN TOWN HAVE FLOOD WATERS ENTERING. OFFICIALS CONTINUE TO PERFORM EVACUATIONS AND WATER RESCUES ALONG THE SHUNGANUNGA CREEK SOUTH OF WASHBURN. |
| May 7, 4:00 AM CDT | FLASH FLOOD | Topeka, KS | TOPEKA LOCAL MEDIA REPORT WATER 6 FEET DEEP AT 25TH AND LINCOLN. |
| May 7, 4:03 AM CDT | FLASH FLOOD | Burlingame, KS | COUNTY DISPATCH REPORTING WATER OVER MUCH OF HIGHWAY 56 FROM SCRANTON TO BURLINGAME TO OSAGE CITY. WATER FLOWING OVER HIGHWAY 56 WAS REPORTED TO BE 1 TO 2 FEET DEEP IN PLACES. PARTS OF K 31 ALSO HAD WATER FLOWING OVER THE ROAD. THERE WERE A COUPLE OF RESIDENCE |
| May 7, 5:18 AM CDT | FLASH FLOOD | Overbrook, KS | WATER REPORTED FLOWING OVER HIGHWAY 56 IN TOWN. DEPTH UNKNOWN AT THIS TIME. |
| May 7, 5:31 AM CDT | FLASH FLOOD | Topeka, KS | TOPEKA LOCAL MEDIA REPORT WATER 6 FEET DEEP AT 25TH AND LINCOLN. |
| May 7, 6:00 AM CDT | HEAVY RAIN 5.6 | 6 Nne Emporia, KS | RAINFALL TOTAL FOR THE PAST 24 HOURS. |
| May 7, 6:00 AM CDT | HEAVY RAIN 7.24 | 2 E Dover, KS | 24 HOUR RAINFALL TOTAL. 2.65 SINCE MIDNIGHT 5/7. |
| May 7, 6:14 AM CDT | FLASH FLOOD | Topeka, KS | SHAWNEE COUNTY DISPATCH ESTIMATES THAT OVER 300 PEOPLE HAVE BEEN RESCUED FROM FLOOD WATERS ALONG THE SHUNGANUNGA CREEK IN TOWN. WATER RESCUES CONTINUE AT THIS TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.5 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 224 J/kg
- Mixed-layer CIN
- -227 J/kg
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 254 m²/s²
- 0-3 km storm-relative helicity
- 352 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 070733
FFWTOP
KSC111-139-177-071130-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
230 AM CDT MON MAY 7 2007
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LYON COUNTY IN EAST CENTRAL KANSAS...
OSAGE COUNTY IN EAST CENTRAL KANSAS...
SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 630 AM CDT
* AT 223 AM CDT...LOCAL LAW ENFORCEMENT REPORTED WATER RESCUES WERE
ONGOING ALONG THE SHUNGANUNGA CREEK IN SHAWNEE COUNTY. DOPPLER
RADAR INDICATES THAT THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL
CONTINUE TO TRAIN OVER THE WARNED AREA.
* LOCATIONS IMPACTED INCLUDE...
LYNDON...
EMPORIA...
OSAGE CITY...
AUBURN...
ADMIRE...
TOPEKA...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 118 AND 188.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 168.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 347 AND 355.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3873 9635 3874 9593 3909 9594 3913 9600
3913 9602 3921 9602 3921 9559 3908 9560
3905 9558 3905 9550 3844 9551 3843 9595
3817 9596 3816 9635
$$1 follow-up statement
000
WGUS73 KTOP 071043
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
537 AM CDT MON MAY 7 2007
KSC111-139-177-071130-
SHAWNEE-OSAGE-LYON-
537 AM CDT MON MAY 7 2007
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM CDT FOR
LYON...OSAGE AND SHAWNEE COUNTIES...
AT 536 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS AND BROADCAST MEDIA
REPORT A SIGNIFICANT FLASH FLOOD OCCURRING IN TOPEKA AT THIS TIME.
SEVERAL WATER RESCUES HAVE BEEN PERFORMED ALONG THE SHUNGANUNGA
CREEK IN TOWN. WATER HAS BEEN REPORTED TO BE AS DEEP AS 6 FEET IN
PLACES. WATER WAS REPORTED FLOWING OVER SEVERAL ROADS IN LYON AND
OSAGE COUNTIES AS WELL. LIGHT TO MODERATE PRECIPITATION WILL
CONTINUE TO FALL OVER THE WARNED AREA THROUGH 630 AM.
LOCATIONS IMPACTED INCLUDE...
LYNDON...
EMPORIA...
OSAGE CITY...
AUBURN...
ADMIRE...
TOPEKA...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 118 AND 188.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 168.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 347 AND 355.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. NEVER ATTEMPT TO
CROSS FLOWING WATER IN A CAR OR ON FOOT.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
LAT...LON 3873 9635 3874 9593 3909 9594 3913 9600
3913 9602 3921 9602 3921 9559 3908 9560
3905 9558 3905 9550 3844 9551 3843 9595
3817 9596 3816 9635
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 6, 4:45 PM CDT, 9 hours 45 minutes earlier.
Area forecast discussion, May 6, 4:45 PM CDT, 9 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 445 PM CDT SUN MAY 6 2007 .DISCUSSION... SHORT TERM FLOODING IS THE PRIMARY FORECAST CONCERN. TODAY...PACIFIC FRONT IS EVIDENT OVER NORTH CENTRAL KS TO SOUTH CENTRAL NE ON UEX RADAR. BOUNDARY HAS BEEN SLOWLY MOVING SOUTHEAST OVERNIGHT. SURFACE OBS INDICATE A MESO LOW JUST SOUTHWEST OF WICHITA WITH LONG AXIS OF MODERATE PRECIPITATION EXTENDING ALONG A LINE FROM EASTERN NE...SOUTHWEST TO THE MESO LOW AND THEN FOR ALL POINTS EAST ACROSS THE FORECAST AREA. AT FORECAST TIME FLASH FLOODING WAS ONGOING...ESPECIALLY IN SHAWNEE AND OSAGE COUNTIES. SEVERAL RIVERS ACROSS THE CWA ARE FORECAST TO FLOOD...SOME TO NEAR RECORD LEVELS...TODAY AND TONIGHT. ONGOING PRECIPITATION CONTINUES TO SLOWLY MOVE EAST ACROSS THE FORECAST AREA. THE LEADING CONVECTIVE LINE HAS ALREADY MOVED EAST OF THE FORECAST AREA...BUT MODERATE TO HEAVY RAIN SHOWERS WITH EMBEDDED THUNDER CONTINUE TO TRAIN NORTHEAST WITH SHOWERS CONTINUALLY DEVELOPING BEHIND THE MAIN CONVECTIVE LINE. IR SATELLITE INDICATES CLOUD TOPS HAVE WARMED NEAR ISSUANCE TIME...AND RAINFALL RATES HAVE TAPERED BACK TO ABOUT A HALF INCH PER HOUR AND ARE EXPECTED TO CONTINUE TO DECLINE TODAY. UNFORTUNATELY PERSISTENT RAINFALL EARLY THIS MORNING WILL EXACERBATE ONGOING FLOODING ACROSS MUCH OF THE FORECAST AREA...ESPECIALLY WITH REGARDS TO LOCAL RIVERS AND STREAMS. HAVE KEPT CATEGORICAL POPS IN THE FORECAST GENERALLY OVER AREAS WHERE PRECIPITATION WAS ONGOING AT 5 AM. WITH THE SLOW MOVEMENT OF THE PRECIPITATION AREA WOULD EXPECT THIS REGION TO BE THE MOST LIKELY TO CONTINUE TO RECEIVE RAINFALL THIS MORNING. AFTER THIS CURRENT AREA OF PRECIPITATION PUSHES EAST...THERE SHOULD BE A BREAK IN THE PRECIPITATION THIS MORNING AND AFTERNOON. THE PACIFIC FRONT PUSHING SOUTHEAST INTO THE FORECAST AREA TODAY. THERE IS A FAIR DEGREE OF UNCERTAINTY AS TO HOW FAR THE FRONT WILL PUSH THROUGH THE FORECAST AREA AS THE UPPER AIR PATTERN REMAINS LARGELY UNCHANGED. LOOKING AT THE PROFILER NETWORK THIS MORNING THERE DOES APPEAR TO BE SOME VEERING IN THE H500 WINDS AROUND SOUTH CENTRAL KS WHICH COULD INDICATE SOME UPPER LEVEL SUPPORT FOR THE PACIFIC FRONT TO CONTINUE THROUGH THE FORECAST AREA. BEHIND THE FRONT PRECIPITATION CHANCES LOOK SMALL WHICH COULD MEAN A BREAK IN THE PRECIPITATION IS IN STORE FOR THE CWA BEHIND THE FRONT TODAY AND TONIGHT. THERE IS A CHANCE THAT PRECIPITATION WILL REDEVELOP ALONG THE FRONTAL BOUNDARY AS IT PUSHES THROUGH THE FORECAST AREA TODAY...HOWEVER THE LATEST SURFACE OBS HAVE INDICATED THAT THE SLOW MOVEMENT OF THE FRONT HAS KEPT LOW LEVEL CONVERGENCE TO A MINIMUM AND PRECIPITATION IS CURRENTLY NOT DEVELOPING ALONG THE BOUNDARY. BECAUSE OF THIS HAVE KEPT THE BEST CHANCE POPS OVER THE EASTERN HALF OF THE CWA TODAY AND TONIGHT EXPECTING THAT LOW LEVEL CONVERGENCE WILL BE MAXIMIZED AS THE FRONT PUSHES TOWARDS EAST CENTRAL KS DUE TO THE UPPER LEVEL PATTERN KEEPING SOUTHERLY WINDS AT LEAST SOMEWHAT DIRECTED AGAINST THE BOUNDARY. AFTER THE CURRENT AREA OF PRECIPITATION PUSHES EAST WOULD EXPECT ANY REDEVELOPMENT OF PRECIPITATION TO HAVE MUCH LOWER QPF VALUES THAN THE PAST 24 TO 48 HOURS. THE FLASH FLOOD WATCH REMAINS IN EFFECT ACROSS THE ENTIRE CWA THROUGH THIS EVENING AS THE GROUND ACROSS THE FORECAST AREA IS SATURATED IN MOST LOCATIONS...SO ANY THUNDERSTORMS THAT MANAGE TO DEVELOP ALONG THE FRONTAL BOUNDARY HAVE THE POTENTIAL TO PRODUCE ADDITIONAL FLASH FLOODING TODAY. TUESDAY THROUGH THURSDAY...THE LARGE SCALE TROUGH REMAINS ANCHORED OVER THE ROCKIES...SO A CHANCE FOR PRECIPITATION CANNOT BE RULED OUT OF THE FORECAST DURING THE PERIOD. DID LOWER POPS THROUGH THE PERIOD AS THE PACIFIC FRONT APPEARS TO PUSH SOUTH FAR ENOUGH TO KEEP MOST OVERRUNNING PRECIPITATION SOUTH OF THE FORECAST AREA. WITH THIS IN MIND HAVE KEPT HIGHEST POPS OVER THE SOUTHERN EAST CENTRAL COUNTIES OF THE CWA...AND LOWEST POPS OVER THE NORTH CENTRAL COUNTIES. ONCE THE PACIFIC FRONTAL POSITION IS BETTER UNDERSTOOD...POPS MAY NEED TO BE REMOVED FROM SOME OF THE PERIODS OF THE FORECAST DURING THIS PERIOD...BUT NOT CONFIDENT ENOUGH AT THIS TIME WITH THE FRONT NOT EVEN IN THE FORECAST AREA YET. EXTENDED...NO CHANGES MADE AS THE SHORT TERM FORECAST IS VERY BUSY. && .TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT TONIGHT THROUGH 7 PM MONDAY EVENING FOR ALL OF COUNTY WARNING AREA. CAVANAUGH
Hazardous weather outlook, May 6, 4:20 PM CDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 420 PM CDT SUN MAY 6 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-071100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 420 PM CDT SUN MAY 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING INTO THE OVERNIGHT HOURS. VERY HEAVY RAIN WHICH MAY RESULT IN FLASH FLOODING...DAMAGING WINDS AND LARGE HAIL ARE ALL POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE CHANCES FOR THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA MONDAY THROUGH THURSDAY. SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS...FLASH FLOODING AND LARGE HAIL MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN TOPEKA. GDP
In the hours before
Special weather statement, May 6, 9:40 PM CDT, 4 hours 50 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 940 PM CDT SUN MAY 6 2007 KSZ059-070315- ANDERSON- 940 PM CDT SUN MAY 6 2007 THROUGH 1015 PM CDT...A THUNDERSTORM WILL MOVE NORTH AT 35 MPH ACROSS PORTIONS OF ANDERSON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND TORRENTIAL RAINFALL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE KINCAID...LONE ELM AND GARNETT. A TORNADO WATCH IS ALSO IN EFFECT.
Local storm report, May 6, 10:37 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1037 PM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 PM FLASH FLOOD N SABETHA 39.90N 95.80W
05/06/2007 NEMAHA KS LAW ENFORCEMENT
WATER REPORTED FLOWING OVER RURAL ROADS NORTH OF SABETHA
&&
BYRNELocal storm report, May 6, 10:39 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1039 PM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 PM FLASH FLOOD COUNCIL GROVE 38.66N 96.49W
05/06/2007 MORRIS KS LAW ENFORCEMENT
WATER RPORTED FLOWING OF SECTIONS OF ROAD BETWEEN 500
BLOCK AND 1200 BLOCK. ALSO ON MAINSTREET.
&&
BYRNELocal storm report, May 6, 10:40 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1040 PM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 PM FLASH FLOOD 3 SE JUNCTION CITY 39.00N 96.79W
05/06/2007 GEARY KS LAW ENFORCEMENT
WTAER REPORTED RUNNING OVER CLARKS CREEK ROAD ABOUT 1
FOOR DEEP.
&&
BYRNELocal storm report, May 6, 10:56 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1056 PM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM FLASH FLOOD S CLAY CENTER 39.38N 97.12W
05/06/2007 CLAY KS LAW ENFORCEMENT
WATER REPORTED OVER 9TH ROAD AN KIOWA SOUTH OF CLAY
CENTER. ROAD CLOSED.
&&
BYRNELocal storm report, May 6, 11:26 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1126 PM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 PM HEAVY RAIN OSAGE CITY 38.63N 95.83W
05/06/2007 M4.00 INCH OSAGE KS TRAINED SPOTTER
24 HOUR TOTAL
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:12 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 48 min |
| May 6, 7:49 PM CDT | Flash Flood Warning | TOP | Clay, Dickinson | 3 hr |
| May 6, 8:44 PM CDT | Flash Flood Warning | TOP | Geary, Marshall, Morris, Pottawatomie, Riley, Wabaunsee | 3 hr |
| May 6, 8:44 PM CDT | Flash Flood Warning | TOP | Geary, Marshall, Morris, Nemaha, Pottawatomie, Riley and 1 more | 3 hr |
| May 7, 6:26 AM CDT | Flash Flood Warning | TOP | Lyon, Osage | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.